When quitting isn’t an option, is it possible to overcome the sexual side effects that come with an SSRI?
So, you’ve finally filled the antidepressant prescription that’s been acting as a bookmark for the most recent novel you’re feigning interest in. Somewhere between missing your own birthday party and watching everyone else have fun without you, you gave in. After a few medicated weeks, things are starting to look up. Except for your sex life, that is.
Just last week, you were tied to a kitchen chair enjoying an amazing (albeit rather mournful) few minutes of escape through sex. Today, getting naked seems less appealing than all the other pressing tasks you have new-found energy to complete.
“Is it the meds, or is it just me?” you wonder as you deep-clean the fridge with new vigour. After some soul-searching, it becomes clear that you’re still the same person—just with fewer festering foodstuffs and a lot less crying.
“It must be a side effect,” you decide. But months after filling your prescription, your genitals are still giving you the physiological equivalent of
Why Antidepressants May Be a Downer for Your Sex Life
“[Sexual dysfunction] is a difficult, frustrating, and very common issue with this class of medications,” says Jean Kim, M.D., clinical assistant professor of psychiatry at George Washington University.
Twelve percent of American adults reported filling an antidepressant prescription in the most recent Medical Expenditure Panel Survey. Not just for clinical depression, but for all kinds of off-label conditions like chronic pain and insomnia.
Selective serotonin reuptake inhibitors (SSRIs) are the most commonly prescribed antidepressant class. And between 30 percent and 50 percent of individuals taking SSRIs experience sexual dysfunction. Desire, arousal and orgasm may be affected by changes in function of neurotransmitters like serotonin and dopamine; the very mechanisms through which SSRIs treat depression.
How to Work Around the Side Effects
When fighting to survive a potentially fatal mental illness, there are often more important concerns than getting it on. It’s frequently not an option to stop taking life-saving medication to avoid side effects. So what’s a sexual being to do?
Despite SSRIs being pretty pedestrian, there’s no concrete answer to addressing sexual side effects. “Unfortunately, not much is reliably effective to deal with this [sexual dysfunction],” Dr. Kim notes.
This may sound pretty gloomy, but there are plenty of things you can try to bring sexy times back around. “Don’t hesitate to bring up the issue with your prescribing clinician, as there might be some helpful interventions available,” says Dr. Kim.
Here are other ways to work around the sexual side effects of antidepressants:
1. Time It Right
“Some literature advises trying to have sexual activity when the serum level of a daily antidepressant might be lowest in the bloodstream,” says Dr. Kim. In other words, the ideal time to get it on is right before you take your next daily dose.
If your dosing schedule makes it tough to pencil in sexual activities, chat with your clinician about changing the time of day you take your meds. In many cases, there’s room for flexibility.
“This would not work much with some SSRIs that have a longer half-life like fluoxetine (Prozac),” Dr. Kim adds. Those taking antidepressants that exit the body quickly, like Paxil and Zoloft, could be in luck.
2. Switch It Up
Switching to a different medication, with the support of your prescribing clinician, may make all the difference. Certain antidepressants have a greater incidence of sexual side effects than others. Commonly prescribed SSRIs associated with a high frequency of sexual dysfunction include paroxetine (Paxil), sertraline (Zoloft) and fluoxetine (Prozac).
Besides exploring the SSRI class, venturing into atypical antidepressant territory is another option. Buproprion (Wellbutrin) is an atypical antidepressant observed to present the lowest sexual side-effect profile of all antidepressants.
It may take some trial and error, mixing and matching to identify what works best for you, but it will all be worth it when you can [insert favorite sex act here] to your heart’s content again.
Some treatment add-ons may act as antidotes to SSRI-induced sexual dysfunction. “Supplementing with other medications that have serotonin blocking effects (like cyproheptadine [Peritol] or buspirone [Buspar]) or enhance other neurotransmitters like dopamine (like Wellbutrin) might help,” says Dr. Kim. She is quick to note that these findings are yet be confirmed by “larger-scale randomized controlled clinical trials.”
“Another common strategy is to prescribe erectile dysfunction drugs like sildenafil (Viagra) and the like for as-needed use before activity,” says Dr. Kim. Viagra has been found to reduce sexual side effects, even if you’re not in possession of a penis. In Dr. Kim’s clinical experience, “[Viagra] seems to help in more than a few cases.” Discuss with your doctor before adding any more medications to the mix.
Now’s the time to take up aquacycling, indoor surfing sans water or whatever fitness fad tickles your fancy. Keeping active could be the key to preventing sexual dysfunction caused by SSRIs.
“Sometimes sexual dysfunction is not just a primary SSRI drug side effect but part of underlying depression/anxiety as well,” Dr. Kim explains. “Anything that helps enhance overall blood circulation, mood and libido might be helpful, such as exercise.”
Complete Article HERE!